Thunderstorm Wind, Steuben
- When
- April 1, 5:06 PM EST
- Where
- Steuben County, Lindley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.030, -77.130
A tree was blown down on Route 15 by thunderstorm winds.
A low pressure system moved through the Great Lakes, and dragged a cold front through the region during the afternoon on April 1st. Showers and thunderstorms developed with the front, and a few of these storms reached severe levels, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A low pressure system moved through the Great Lakes, and dragged a cold front through the region during the afternoon on April 1st. Showers and thunderstorms developed with the front, and a few of these storms reached severe levels, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 1, 3:32 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 432 PM EDT TUE APR 1 2008 .SYNOPSIS... A COLD FRONT WILL MOVE EAST OF THE REGION THIS EVENING, FOLLOWED BY BLUSTERY WINDS AND COOLER TEMPERATURES. HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY WITH MOSTLY SUNNY SKIES, BUT BLUSTERY CONDITIONS WILL PERSIST INTO THE AFTERNOON HOURS. FAIR WEATHER WILL CONTINUE WEDNESDAY NIGHT AND THURSDAY. THE NEXT CHANCE FOR PRECIPITATION WILL BE THURSDAY NIGHT AND FRIDAY AS LOW PRESSURE TRACKS TOWARDS THE REGION. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... FOCUS IN THE NEAR TERM IS ON FROPA. SHUD REACH UCA-BGM LINE ARND 22Z AND OUT OF THE FCST AREA BY 01Z. LOW TOPPED CONVECTION MAY ACCOMPANY THE FNT AS TEMPS HAVE RISEN INTO THE M60S ACRS MUCH OF CNTRL NY WITH BREAKS OF SUNSHINE. LIMITED CAPE BUT POTNL FOR G45 WITH THE LINE AND WILL CONTINUE TO MONITOR. OTRW...FALLING TEMPS AND GUSTY WINDS AFTER FROPA WITH PSBLTY OF A FEW -SHSN LATE ACRS UPSTATE NY. FCST WINDS FALL SHORT OF ADVISORY CRITERIA. XPCT 20-30G45, WITH STRONGEST WINDS IN THE YATES TO ONEIDA CORRIDOR IN THE 23-06Z TIME FRAME. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY. WE MAY SEE SOME RESIDUAL LAKE CLDS EARLY TMRW MRNG, BUT THESE ARE XPCTD TO MIX OUT QUICKLY, WITH MAINLY CLEAR SKIES PREVAILING FROM LATE TMRW MRNG THRU TMRW NGT. GUSTY NW WINDS WILL PERSIST ON WED BEFORE DIMINISHING LATE IN THE DAY. CLEAR AND COLD WED NGT, WITH FAIR WX ON THU, ALTHO SOME INCREASE IN MID/HI CLDS LIKELY ACRS THE SRN TIER AND NE PA LATE IN THE DAY. LOW PRESSURE TRACKS TWDS PA/NY THU NGT INTO FRIDAY. CRNT PROFILES SUGGEST A RAIN/SNOW MIX THU NGT, WITH RAIN SHOWERS ON FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... CONSIDERABLE UNCERTAINTY IN MODEL SOLUTIONS HANDLING PACIFIC ENERGY...SO HAVE FOLLOWED HPC MED RANGE GUIDANCE AND EXPERTISE IN THIS PERIOD. PATTERN SHOWS BROAD AMPLIFICATION OF A TROF IN THE EAST WITH MULTIPLE WAVES MOVING THROUGH EARLY IN THIS PERIOD. LOOKS LIKE WAVES WILL BE SLIDING JUST TO OUR SOUTHEAST FRI NITE AND EARLY SATURDAY WITH BEST CHC PRECIP OVER NEPA. FEEL THE POP GUIDANCE DURING THIS PERIOD OFFERED BY HPC AND GMOS IS TOO HIGH GIVEN TRACK OF LOW AND HIGH PRESSURE BUILDING IN FROM WEST...SO HAVE LOWERED TO CHC CATEGORY. ALSO NOT SEEING MUCH IN THE WAY OF FORCING OR MOISTURE FOR MUCH OF THE WEEKEND WITH HIGH PRESSURE TAKING CONTROL...SO AND AGAIN LOWERED PRECIP CHANCES BELOW CLIMO. WEEKEND LOOKS TO BE FAIRLY DECENT WITH IN AND OUT CLOUDINESS A SLIGHTLY MORE VIGOROUS UL WAVE IS SUGGESTED MON NITE AND TUES WITH CHC SHOWERS. THERMAL FIELDS SUGGEST TEMPS NEAR TO SLIGHTLY BELOW NORMAL IF CLOUDINESS PREVAILS. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... VFR CIGS WITH OCNL MVFR CIGS DUE TO SCT SHRA EXPECTED PRIOR TO FROPA THAT IS EXPECTED TO CROSS TERMINALS 21Z-01Z FROM W-E. PLENTY OF MVFR CIGS UPSTREAM BEHIND THE FRONT...SO INCLUDED MENTION OF THAT CATEGORY FOR A FEW HOURS THIS EVENING...ALTHOUGH MODEL MOS GUIDANCE DOES NOT SUGGEST IT. HIGH PRESSURE QUICKLY BUILDS IN OVERNIGHT WITH IMPROVEMENT TO VFR CIGS LIKELY AFT 06Z...THEN SKC ON WEDS. WINDS GUSTY AROUND 30 KTS THIS AFTERNOON AND EARLY EVENING...BECOMING W-NW. CONTINUED GUSTY 25-30 KTS WEDNESDAY. WED/THU...VFR. NO SIG WX. THU NIGHT/FRI...MVFR/IFR. CHC MIXED RAIN/SNOW. SAT...MVFR IMPROVING TO VFR. CHC AM SHOWERS. SUN/MON...VFR. NO SIG WX. && .HYDROLOGY... FLOOD WATCH FOR ALL OF ONEIDA COUNTY HAS BEEN CANCELLED. MOHAWK RIVER IS NOW COVERED BY A FLOOD WARNING BY ALBANY. THE BLACK RIVER IS FORECASTED TO CREST BELOW FLOOD STAGE AND LOWER THAN PREVIOUS FORECASTS. SHOWERS ARE MOVING THROUGH QUICKLY WITH LIGHT QPF. SNOW MELT RUNOFF WILL CONTINUE BUT MOST OF THAT WILL BE IN THE HIGHER TERRAIN OF THE NORTH BRANCH SUSQUEHANNA IN NEW YORK AND THE CATSKILLS AND OF COURSE ACROSS NORTHERN ONEIDA WHERE THE DEEPER SNOW PACK REMAINS. THE SNOW MELT WILL SLOW TONIGHT AS TEMPERATURES FALL INTO THE 30S AND U20S. WITH MOSTLY SNOW MELT PRODUCING RUNOFF NOT EXPECTING ANY FLASH FLOODING. THE ONLY POINT FORECASTED TO MAKE FLOOD STAGE IS THE TIOUGHNIOGA RIVER AT CORTLAND MIDDAY WED. A FEW OTHER POINTS ARE EXPECTED TO CREST WITHIN A FOOT OF THEIR FLOOD STAGES. WITH CORTLAND MORE THAN 12 HOURS OUT AND THE OTHERS LOWER THAN PREVIOUS FORECASTS WILL CONTINUE WITH NO FLOOD WATCH. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...JAB AVIATION...JAB HYDROLOGY...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 414 AM EDT TUE APR 1 2008 NYZ009-037-020815- NORTHERN ONEIDA-SOUTHERN ONEIDA- 414 AM EDT TUE APR 1 2008 ...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-020815- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG- TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE- SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 414 AM EDT TUE APR 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 602 PM EDT TUE APR 1 2008 NYZ022-024-025-055-012245- CHEMUNG NY-STEUBEN NY-TIOGA NY-TOMPKINS NY- 602 PM EDT TUE APR 1 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH. THIS STORM WAS LOCATED NEAR JUST SOUTH OF ADDISON...AND MOVING EAST AT 50 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CATON AND PAINTED POST AT 610 PM EDT... EAST CORNING AND SOUTH CORNING AT 615 PM EDT... BIG FLATS AND ELMIRA ARPT AT 620 PM EDT... ELMIRA HEIGHTS AND HORSEHEADS AT 625 PM EDT... BREESPORT AND HORSEHEADS NORTH AT 630 PM EDT... ERIN AT 635 PM EDT... VAN ETTEN AND NORTH SPENCER AT 640 PM EDT... SPENCER AND WEST CANDOR AT 645 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down on Route 15 by thunderstorm winds.
Wires were knocked down by strong thunderstorm winds.
Power lines were blown down on Route 28 and Franklin Mountain by strong thunderstorm winds.
Wires were knocked down by strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90513, 90512, 90514, 90515, 90516.